Final days:AGITATION

  1. 0
    Can anyone give me any suggestions for dealing with agitation with dying patients.
    I have had three such patients where nothing seemed to help.
    One gentleman had not experienced any pain throughout his dying process, no pain meds were used. He was not on any medications his last few days. He began hallucinating. His family was at his bedside 24/7, "fixing the plow...getting the parts...etc" His family did not want any narcotics. We used Benadryl the last day to help him rest for brief moments.
    A middle aged woman with ovarian cancer. She had pain control with DCN until the final week in which her pain became more intense, tried oxycodone, Morphine (threw up) and Fentanyl (rash). She could only sleep for a few hours at a time, then was just wild. Hallucinations, anger, bound and determined to get up and get somewhere yet too weak to lift her head from the pillow. We tried Lorazepam, Haldol, scents of lavender, pastor care...
    What have you used to help? Thanks

    Get the hottest topics every week!

    Subscribe to our free Nursing Insights newsletter.

  2. 21 Comments...

  3. 0
    agitation/restlessness can occur for a variety of reasons.
    often it is unresolved pain- if your gentleman pt was in pain but the family didn't want narcotics, it would manifest as agitation. we are supposed to be advocating for the pt., not the family.
    for your other pt., again you're stating that morphine, fentanyl were ineffective. if she vomited from the mso4, then an antiemetic could have been given w/ or before the mso4.....which leads me to the magic of compazine. i can't tell you how often i've used compazine suppositories for nausea and restlessness-yes, very sedating but nevertheless, effective. but if one narcotic is not feasible, it is our responsibility to find one that works and often you need a combination of meds, a cocktail per se.

    other times agitation is just part of the dying process where they appear confused, talking to loved ones who have passed. when you state ativan didn't work, did you increase the dosage? or try another anxiolytic? was she in pain? and even on pain meds, the narcs alone can make on hallucinate or present w/psychotic s/s. haldol is often used but wonder if she was getting enough. are your patients impacted/constipated? you wouldn't believe the behaviors that manifest r/t constipation.... i always rule that out. and more often than not, that's the culprit.

    once you have definitively ruled out pain, constipation, fear, distress and have those matters under control, then you will find pts getting their affairs in order. if they're hypoxic they're going to be confused. in other words, there can be a dozen reasons for the agitation but i would automatically rule out pain and impaction first....work with your patients and i find that i too, remain agitated and determined until i can get my pts to a peaceful state, no matter what the etiology. often the nurse is the one who has to advocate for the patient, go to the doctor and suggest and increase in a med or make her own recommendations based on her findings. there is no one answer as the etiologies are as diverse as the pt population you're dealing with.

    good luck and God bless.

    leslie
  4. 0
    First used DCN, then switched to oxycodone. She was reluctant to take anything for pain but did use the oxycodone, then used oxycontin bid with oxycodone for breakthrough pain.
    For nausea, we used the ativan with compazine q 6 hours. The compazine was a godsend
    She was reluctant to use oxygen, but did in the final day.
    Bowels were moving each day...
    I guess, it is so difficult when you can't find the 'answers' to all the issues. Sometimes, I feel like I am the 'trial and error' queen.
  5. 0
    Quote from JamiRN
    First used DCN, then switched to oxycodone. She was reluctant to take anything for pain but did use the oxycodone, then used oxycontin bid with oxycodone for breakthrough pain.
    For nausea, we used the ativan with compazine q 6 hours. The compazine was a godsend
    She was reluctant to use oxygen, but did in the final day.
    Bowels were moving each day...
    I guess, it is so difficult when you can't find the 'answers' to all the issues. Sometimes, I feel like I am the 'trial and error' queen.

    was she getting the ativan q6h? and how much? i've give pts ativan q2-3h prn up to 2-3mg and even more. q6h for compazine is fine. q6h for ativan does not sound like enough as it has a short half life.....just something to think about.

    leslie
  6. 0
    Quote from earle58
    was she getting the ativan q6h? and how much? i've give pts ativan q2-3h prn up to 2-3mg and even more. q6h for compazine is fine. q6h for ativan does not sound like enough as it has a short half life.....just something to think about.

    leslie
    We have used subq Ativan up to 3 mg. hr. for terminal deliruim. Also have used subq Haldol up to 3 mg. hr.. We use a butterfly,flush with 0.5-1 ml. normal saline,push in the med then flush again. The most remarkable results I've seen were with a late 40's end stage liver disease and multiple drug use,HIGH tol for pain meds.....80 mg/hr sub. q MS plus the Ativan 3 mg. hr. Foley patent,bowels moving,went from screaming,crying,picking at air/linens etc... to peaceful and comfortable ie,even resps,we were able to bathe,lotion,reposition etc..
    Oral Haldol and Risperdal have been helpful,and good 'ol 02.
    If swallowing is not good and n/v bad we use antiemetic gels such as compounds of belladonna,phenergan/compazine from a compounding phar. in K.C. MO.
  7. 0
    Quote from mebeafrn
    We have used subq Ativan up to 3 mg. hr. for terminal deliruim. Also have used subq Haldol up to 3 mg. hr.. We use a butterfly,flush with 0.5-1 ml. normal saline,push in the med then flush again. The most remarkable results I've seen were with a late 40's end stage liver disease and multiple drug use,HIGH tol for pain meds.....80 mg/hr sub. q MS plus the Ativan 3 mg. hr. Foley patent,bowels moving,went from screaming,crying,picking at air/linens etc... to peaceful and comfortable ie,even resps,we were able to bathe,lotion,reposition etc..
    Oral Haldol and Risperdal have been helpful,and good 'ol 02.
    If swallowing is not good and n/v bad we use antiemetic gels such as compounds of belladonna,phenergan/compazine from a compounding phar. in K.C. MO.
    yeah, we've had pts like that- i recall one pt who was getting ms04 100mg/hr sc, ativan 5 mg qh sc, haldol 5 mg/hr sc, and he just kept on screaming at the top of his lungs- complete terror. as it turned out he thought he was doomed to go to hell- we did some family research and brought closure to he and his estranged sons. after that meeting, all screaming stopped and died within the hr. some pts just continue to stay with you no matter how long ago it happened. after he talked w/his eldest son, we titrated the meds down by 75% w/good effect. so often, we overlook mental anguish and that was one pt who taught me many lessons in improving my nsg care.

    leslie
  8. 0
    i forgot to mention that ativan or any benzo can and does cause a paradoxical excitation amongst the dying and haldol is usually prescribed with a more desirable outcome. but you'll come across those doctors that insist on prescribing ativan. if you do a little research, it would benefit the pt and educate the old-school md's about the undesired effects of ativan.

    leslie
  9. 0
    Look for the obvious. Full bladder, stool inpaction.....
  10. 0
    Quote from Mazzi
    Look for the obvious. Full bladder, stool inpaction.....
    ita mazzi. often it's the most simple problems that we tend to overlook. i've had dozens and dozens of patients that the cna's would report bm's qd and what they perceived as a bm was actually either liquid stool oozing around the impaction or a smear and a tiny, hard ball. a digital examination would reveal impaction that i'd end up removing at least 5 lbs worth of feces. once the feces was removed, the urine flowed freely. so before we start medicating with all sorts of meds, i agree in ruling out the obvious first. more often than not, impaction is a recurrent problem and you can't always go on the report of a cna, for they don't always know what a healthy bm should look like.

    leslie
  11. 0
    If the agitation is related to the narcotics, we have found that switching to methadone has helped. Also, we've used a combo of ABH for severe agitation. I had a patient that didn't do well with ativan and/or haldol a few months ago and we switched her to liquid valium concentrate. That calmed her right down. It seemed that the ativan and haldol were making matters worse with her. Everybody is different.


Nursing Jobs in every specialty and state. Visit today and Create Job Alerts, Manage Your Resume, and Apply for Jobs.

A Big Thank You To Our Sponsors
Top